CBS Is Coming Back Swinging With Football and Five New Dramas | Adweek CBS Is Coming Back Swinging With Football and Five New Dramas | Adweek
Advertisement
2014-15 Upfront

CBS Puts Football on Thursday, Joel McHale May Go to Late Late

No more Crazy Ones, Hostages or Intelligence

Joel McHale | Photo: Getty Images

UPDATE: CBS's Les Moonves, talking to Bloomberg denies... everything, really, saying that there are a lot of people throwing hats in the ring for Craig Ferguson's old gig. And that CBS likes McHale but "there was no discussion about 12:30." As with most denials from talented executives, that probably means exactly what it says and nothing more, but it will be interesting to see what CBS's late-night lineup looks like in the near future. 

CBS is coming back swinging. The network is adding football to its strong Thursday night lineup from Sept. 11 to Oct. 30, opening the season for The Big Bang Theory. The megapopular sitcom will take over Thursdays (along with the rest of the Thursday slate) after the seven weeks of pigskin.

And with Craig Ferguson gone from The Late Late Show and Stephen Colbert set to take over for David Letterman, the network appears to have found its Late Late host: Joel McHale, now at-large after the much-lamented cancelation of NBC's constantly-on-the-bubble sitcom Community. Norm MacDonald, a favorite for the post, tweeted his congratulations and seems to have broken the news:

As far as CBS' prime time is concerned, that's it for The Crazy Ones, Hostages and Intelligence—Mom and The Millers, however, are good for a sophomore go-round. Notably absent from the slate was How I Met Your Dad, the proposed spinoff of How I Met Your Mother (fan reaction ranged from disappointment to vindictive glee). The network suffered some declines this year, dropping to third behind NBC and Fox in the crucial 18-49 demo, and so its slate is majorly reworked. Some highlights:

  • Tea Leoni will star as a Hillary Clinton-ish character in Madam Secretary, a drama about a woman serving as secretary of state. The show will premiere on Sunday nights opposite football on NBC (and Once Upon a Time on ABC) at 8 p.m., where it will lead in to The Good Wife. Sunday nights have been extremely crowded in the last few years, so we'll see how this one fares.
  • There's only one new comedy on the docket for CBS this year: The McCarthys, about an Irish-Catholic family in Boston. The show, broadcasting on Thursdays at 9:30 p.m., will lead out of Two and a Half Men. Interestingly, CBS originally ordered a single-camera pilot for the series and then switched it to multicam (making it more of a piece with the rest of the broadcaster's comedies).
  • And speaking of Two and a Half Men, season 12 will be the end of the road for the long-running Chuck Lorre comedy, which has survived quite a bit of drama.
  • Crime franchise spinoffs NCIS: New Orleans will play at 9 p.m., just after its progenitor (NCIS); CSI is moving to 10 p.m. and will be replaced at midseason with a new spinoff, CSI: Cyber.

Here's the schedule:

MONDAY
8:00-8:30 PM              THE BIG BANG THEORY/2 BROKE GIRLS
8:30-9:00 PM              MOM (NT)
9:00-10:00 PM            SCORPION (N)
10:00-11:00 PM          NCIS: LOS ANGELES (NT)

TUESDAY
8:00-9:00 PM              NCIS
9:00-10:00 PM            NCIS: NEW ORLEANS (N)
10:00-11:00 PM          PERSON OF INTEREST

WEDNESDAY
8:00-9:00 PM              SURVIVOR
9:00-10:00 PM            CRIMINAL MINDS
10:00-11:00 PM          STALKER (N)

THURSDAY
8:00-11:00 PM, ET     THURSDAY NIGHT FOOTBALL (N) (Sept. 11-Oct. 23)
5:00-8:00 PM, PT
8:00-8:30 PM              THE BIG BANG THEORY (RTP) (As of Oct. 30)
8:30-9:00 PM              THE MILLERS (As of Oct. 30)
9:00-9:30 PM              TWO AND A HALF MEN (As of Oct. 30)
9:30-10:00 PM            THE McCARTHYS (N) (As of Oct. 30)
10:00-11:00 PM          ELEMENTARY (As of Oct. 30)

FRIDAY
8:00-9:00 PM              THE AMAZING RACE (NT)
9:00-10:00 PM            HAWAII FIVE-0
10:00-11:00 PM          BLUE BLOODS

SATURDAY
8:00-9:00 PM              CRIMETIME SATURDAY
9:00-10:00 PM            CRIMETIME SATURDAY
10:00-11:00 PM          48 HOURS

SUNDAY
7:00-8:00 PM              60 MINUTES
8:00-9:00 PM              MADAM SECRETARY (N)
9:00-10:00 PM            THE GOOD WIFE  
10:00-11:00 PM          CSI: CRIME SCENE INVESTIGATION (NT)/CSI: CYBER (N)
(CSI: CYBER will move into this slot later in the season).

Advertisement

Advertisement